Alert archive / Minnesota / Tornado Warnings in 2008

Tornado Warning 7, NWS Duluth, MN

June 12, 2008Cass County, Minnesota

NWS Duluth, MN issued this tornado warning at Jun 12, 2008, 7:11 PM CDT for Cass County, Minnesota. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2008, 7:11 PM CDT (00:11 UTC)
Expired
Jun 12, 2008, 8:00 PM CDT
In force
49 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon

County Cass County, MN

The radar

The Duluth radar (KDLH), 174 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 7:45 PM CDTHAIL 0.753 N Walker, MN
Jun 12, 7:45 PM CDTHAIL 0.75Walker, MN
Jun 12, 8:00 PM CDTHAIL 0.75Federal Dam, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 0.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2008-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 308 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2008-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
308 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1911 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDLH 130012
TORDLH
MNC021-130100-
/O.NEW.KDLH.TO.W.0007.080613T0011Z-080613T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
711 PM CDT THU JUN 12 2008

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN CASS COUNTY IN NORTH CENTRAL MINNESOTA...

* UNTIL 800 PM CDT

* AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES
  NORTHWEST OF HOWARD LAKE...OR 16 MILES NORTHEAST OF PARK RAPIDS...
  MOVING NORTHEAST AT 44 MPH.

* THIS POSSIBLE TORNADO WILL BE NEAR...
  WALKER BY 720 PM...
  SWAMP LAKE BY 725 PM...
  CROOKED LAKE BY 730 PM...
  LEECH LAKE BY 735 PM...
  SUCKER LAKE BY 745 PM...
  SIX MILE LAKE BY 755 PM...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE...OR A BASEMENT
STAIRCASE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST
FLOOR OF THE BUILDING IN A SMALL INTERIOR ROOM OR HALLWAY. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY.

LAT...LON 4719 9390 4693 9467 4713 9469 4714 9467
      4737 9468 4740 9465 4742 9436
TIME...MOT...LOC 0011Z 232DEG 38KT 4706 9475

$$

04
3 follow-up statements
000 
WWUS53 KDLH 130032
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
731 PM CDT THU JUN 12 2008

MNC021-130100-
/O.CON.KDLH.TO.W.0007.000000T0000Z-080613T0100Z/
CASS MN-
731 PM CDT THU JUN 12 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR NORTHERN
CASS COUNTY...

AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
POSSIBLE TORNADO WAS LOCATED NEAR WALKER...OR 12 MILES WEST OF LEECH
LAKE...MOVING NORTHEAST AT 33 MPH.

THIS POSSIBLE TORNADO WILL BE NEAR...
  7 MILES SOUTHEAST OF STEAMBOAT LAKE BY 735 PM...
  CROOKED LAKE AND 6 MILES SOUTHEAST OF WILKINSON BY 740 PM...
  LAKE THIRTEEN AND 6 MILES NORTHWEST OF LEECH LAKE BY 745 PM...
  SUCKER LAKE BY 755 PM...
  6 MILES SOUTHEAST OF SCHLEY AND 7 MILES NORTHWEST OF FEDERAL DAM BY
  800 PM...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING ONE 
INCH DIAMETER HAIL.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4719 9390 4693 9467 4713 9469 4714 9467
      4737 9468 4740 9465 4742 9436
TIME...MOT...LOC 0031Z 232DEG 29KT 4715 9462

$$

04
000 
WWUS53 KDLH 130050
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
749 PM CDT THU JUN 12 2008

MNC021-130100-
/O.CON.KDLH.TO.W.0007.000000T0000Z-080613T0100Z/
CASS MN-
749 PM CDT THU JUN 12 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR NORTHERN
CASS COUNTY...

AT 746 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
POSSIBLE TORNADO WAS LOCATED NEAR CROOKED LAKE...OR NEAR LEECH
LAKE...MOVING NORTHEAST AT 33 MPH.

THIS POSSIBLE TORNADO WILL BE NEAR...
  SUCKER LAKE BY 755 PM...
  6 MILES SOUTHEAST OF SCHLEY AND 7 MILES NORTHWEST OF FEDERAL DAM BY
  800 PM...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 1 
INCH DIAMETER HAIL.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4719 9390 4693 9467 4713 9469 4714 9467
      4737 9468 4740 9465 4742 9436
TIME...MOT...LOC 0049Z 232DEG 29KT 4724 9445

$$

04
000 
WWUS53 KDLH 130100
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
759 PM CDT THU JUN 12 2008

MNC021-130109-
/O.EXP.KDLH.TO.W.0007.000000T0000Z-080613T0100Z/
CASS MN-
759 PM CDT THU JUN 12 2008

...THE TORNADO WARNING FOR NORTHERN CASS COUNTY WILL EXPIRE AT 800 PM
CDT...

THE STORM HAS WEAKENED AND IS NO LONGER CONSIDERED TORNADIC. 
THEREFORE...THE TORNADO WARNING HAS EXPIRED. THE STORM IS STILL 
CAPABLE OF PRODUCING GUSTY WINDS TO 45 MPH AND DIME SIZE HAIL.

LAT...LON 4719 9390 4693 9467 4713 9469 4714 9467
      4737 9468 4740 9465 4742 9436
TIME...MOT...LOC 0059Z 232DEG 29KT 4729 9436

$$

04

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jun 12, 2:11 PM CDT, 5 hours earlier.

Area forecast discussion, Jun 12, 2:11 PM CDT, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
211 PM CDT THU JUN 12 2008

.DISCUSSION...
FULLY OCCLUDED SFC SYSTEM POSITIONED JUST N OF MT/ND/CN BORDER AND
MOVG VERY SLOWLY TO THE NE. LOLVL MSTR AND TRIGGER MECHANISM
LACKING...BUT -20 500 MB TEMPS AND AFTN HTG IN DRY SLOT WILL
RESULT IN RAPID DESTABILIZATION LATE AFTN/EVE...SO SLGT RISK IS
RSNBL. CU FIELD ALREADY FORMING. SEE SWODY1 DISC FOR MORE INFO.
SOME POPS WILL PERSIST THRU FRI AS UPR LOW SLOWLY SLIDES AWAY. AFT
A BRIEF PD OF WEAK RIDGING...SEVERAL OTHER S/WVS SHOOT ACRS BORDER
COUNTRY OVR THE WEEKEND...AFFECTING MAINLY THE NRN PART OF OUR
CWA. MODELS STILL DEPICT AMPLIFYING UPR LVL RIDGE OVR MIDWEST NXT
WEEK. GFS STILL STRONGER WITH THIS RIDGE THAN ECMWF...BUT IDEA IS
THE SAME. TIMING OF PRECIP IN RETURN FLOW ON BACK SIDE OF SFC HIGH
LATER NXT WEEK A BIT UNCERTAIN. KEPT TUE-THU PD DRY FOR NOW.

&&

.AVIATION...
DRY SLOT FROM DEEP SFC LOW OVER SE  SASK HAS SWEPT ACROSS WRN 2/3 OF
CWA WITH VFR DOMINATING. AREA OF MVFR/IFR ACROSS ERN CWA...INCLUDING
HYR...IS ASSOCIATED WITH OCCLUDED FRONT. WITH UPPER LVL WINDS STILL
PARALLEL TO THIS FEATURE....EXPECT MVFR/IFR TO CONTINUE INTO THIS
EVENING BEFORE ANY IMPROVEMENT OCCURS. WITH COLD AIR ALOFT AND SFC
HEATING...MAY SEE SCT RW/TRW THIS AFTERNOON/EVENING ALTHOUGH POPS
ARE LOW IN ANY ONE LOCATION. DLH TERMINAL FCST IS TRICKY AS MARINE
LAYER MAY TRY TO REDEVELOP/DEEPEN OVER AREA THIS EVENING ONCE
MECHANICAL MIXING FROM DAYTIME HEATING DISSIPATES. HAVE INCLUDED
TEMPO FOR LIFR AFTER MIDNIGHT. UPPER LOW WILL MOVE TOWARDS REGION
TONIGHT. HIGHEST CHANCE FOR MVFR/IFR WILL OCCUR NEAR INL EARLY
FRIDAY.

&&

POINT TEMPS/POPS...
DLH  48  68  46  67 /  20  20  20  30
INL  48  64  45  65 /  30  40  30  30
BRD  50  68  50  72 /  20  20  10  20
HYR  54  72  48  71 /  20  20  10  20
ASX  52  70  50  69 /  20  20  10  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

04/CANNON
Hazardous weather outlook, Jun 12, 3:28 PM CDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
328 PM CDT THU JUN 12 2008

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-131030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
328 PM CDT THU JUN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING AND
OVERNIGHT...MAINLY NORTH OF DULUTH. AN ISOLATED SEVERE
THUNDERSTORM IS POSSIBLE LATE THIS EVENING. THE MAIN HAZARD WILL
BE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MIGHT BE NEEDED THIS EVENING.

LSZ121-140>148-131030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
328 PM CDT THU JUN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING AND
OVERNIGHT...MAINLY NORTH OF DULUTH. AN ISOLATED SEVERE
THUNDERSTORM IS POSSIBLE LATE THIS EVENING. THE MAIN HAZARD WILL
BE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH MONDAY.

04

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:11 PM CDTSevere Thunderstorm WarningDLHKoochiching16 min
Jun 12, 7:32 PM CDTSevere Thunderstorm WarningDLHKoochiching, Saint Louis43 min
Jun 12, 7:43 PM CDTSevere Thunderstorm WarningDLHCass47 min
Jun 12, 7:56 PM CDTSevere Thunderstorm WarningDLHCass, Itasca64 min
Jun 12, 8:36 PM CDTSevere Thunderstorm WarningDLHAitkin, Crow Wing54 min
Jun 12, 8:47 PM CDTDense Fog AdvisoryDLHCarlton, Cook, Lake, Saint Louis13 hr
Jun 12, 8:58 PM CDTSevere Thunderstorm WarningDLHItasca, Koochiching, Saint Louis62 min
Jun 12, 9:19 PM CDTSevere Thunderstorm WarningDLHAitkin, Itasca, Saint Louis41 min
Jun 12, 9:28 PM CDTSevere Thunderstorm WarningDLHKoochiching22 min
Jun 12, 9:45 PM CDTSevere Thunderstorm WarningDLHCarlton, Saint Louis45 min
Jun 12, 9:55 PM CDTSevere Thunderstorm WarningDLHSaint Louis27 min
Jun 12, 10:17 PM CDTSpecial Marine WarningDLH42 min
Jun 12, 10:17 PM CDTSevere Thunderstorm WarningDLHCarlton, Saint Louis58 min
Jun 12, 10:27 PM CDTSevere Thunderstorm WarningDLHAitkin, Cass, Crow Wing63 min
Jun 12, 11:04 PM CDTSevere Thunderstorm WarningDLHLake, Saint Louis41 min
Jun 12, 11:17 PM CDTSevere Thunderstorm WarningDLHAitkin, Cass, Crow Wing, Itasca43 min
Jun 12, 11:22 PM CDTSevere Thunderstorm WarningDLHAitkin, Carlton, Crow Wing, Pine53 min
Jun 12, 11:36 PM CDTSevere Thunderstorm WarningDLHAitkin, Carlton, Itasca, Saint Louis39 min
Jun 12, 11:44 PM CDTSevere Thunderstorm WarningDLHCook, Lake46 min
Jun 12, 11:48 PM CDTSevere Thunderstorm WarningDLHAitkin, Cass, Itasca, Saint Louis27 min
Jun 13, 12:06 AM CDTSevere Thunderstorm WarningDLHAitkin, Carlton, Pine, Saint Louis43 min
Jun 13, 12:12 AM CDTSevere Thunderstorm WarningDLHAitkin, Carlton, Itasca, Saint Louis48 min
Jun 13, 12:22 AM CDTSevere Thunderstorm WarningDLHAitkin, Cass, Itasca28 min
Jun 13, 12:31 AM CDTSpecial Marine WarningDLH89 min
Jun 13, 12:35 AM CDTSevere Thunderstorm WarningDLHCarlton, Lake, Saint Louis40 min
Jun 13, 12:55 AM CDTSevere Thunderstorm WarningDLHItasca, Koochiching, Lake, Saint Louis50 min
Jun 13, 12:59 AM CDTSevere Thunderstorm WarningDLHItasca, Koochiching, Saint Louis46 min
Jun 13, 1:08 AM CDTSevere Thunderstorm WarningDLHLake, Saint Louis52 min
Jun 13, 1:40 AM CDTSevere Thunderstorm WarningDLHCook, Koochiching, Lake, Saint Louis65 min
Jun 13, 1:47 AM CDTSpecial Marine WarningDLH71 min
Jun 13, 1:47 AM CDTSevere Thunderstorm WarningDLHCook, Lake58 min
Jun 13, 2:36 AM CDTSevere Thunderstorm WarningDLHCook69 min
Jun 13, 2:50 AM CDTSpecial Marine WarningDLH40 min

Nearby

Tornado Warnings in Minnesota, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.